Prolonged delirium after quetiapine overdose

Sean Hyun Rhyee, Ernest Vijay Pedapati, Jennifer Thompson

Research output: Contribution to journalArticle

9 Scopus citations

Abstract

Quetiapine is an atypical antipsychotic agent increasingly used to treat schizophrenia and bipolar disorder in pediatric patients. Few published data exist concerning quetiapine's effects in therapeutic settings or short-term overdose in pediatric and adolescent populations. In this report, we describe a 15-year-old adolescent girl who experienced continued delirium 5 days after an overdose of quetiapine, trazodone, and clonidine. The patient initially presented with sedation and stable vital signs. After 3 days of gradual improvement, she experienced episodes of delirium coinciding with an increase in resting heart rate. On the basis of suspicion for quetiapine-associated antimuscarinic effects, the patient was administered intravenously with physostigmine on the fifth day after ingestion. Treatment resulted in a brief resolution of symptoms. Serum quetiapine levels measured 1 day and 5 days after ingestion were 3400 and 4800 ng/mL, respectively. The use of physostigmine and interpretation of serum levels are discussed further.

Original languageEnglish (US)
Pages (from-to)754-756
Number of pages3
JournalPediatric emergency care
Volume26
Issue number10
DOIs
StatePublished - Oct 1 2010

Keywords

  • adolescent
  • anticholingeric delirium
  • overdose
  • physostigmine
  • poisoning
  • quetiapine

ASJC Scopus subject areas

  • Pediatrics, Perinatology, and Child Health
  • Emergency Medicine

Fingerprint Dive into the research topics of 'Prolonged delirium after quetiapine overdose'. Together they form a unique fingerprint.

  • Cite this

    Rhyee, S. H., Pedapati, E. V., & Thompson, J. (2010). Prolonged delirium after quetiapine overdose. Pediatric emergency care, 26(10), 754-756. https://doi.org/10.1097/PEC.0b013e3181f39d5b